Hypomania induced by herbal and pharmaceutical psychotropic medicines following mild traumatic brain injury

Marcello Spinella, Lisa A. Eaton

Research output: Contribution to journalArticle

50 Citations (Scopus)

Abstract

The use of herbal medicines has become a very common practice. While many are safe enough to be available over-the-counter, they may pose risks due to interactions with pharmaceutical medications and effects in specific clinical populations. The case of a female patient with a history of mild traumatic brain injury and resulting depression is presented. She experienced hypomania after adding St John's wort and Ginkgo biloba to her regimen of fluoxetine and buspirone, which remitted after discontinuation of the herbal medicines. Implications for interactions between various psychopharmacologic agents, including herbal medicines and selective serotonin reuptake inhibitors (SSRIs), as well as the need for appropriate patient and health care provider education are discussed.

Original languageEnglish (US)
Pages (from-to)359-367
Number of pages9
JournalBrain Injury
Volume16
Issue number4
DOIs
StatePublished - Jan 1 2002

Fingerprint

Brain Concussion
Herbal Medicine
Pharmaceutical Preparations
Buspirone
Ginkgo biloba
Fluoxetine
Serotonin Uptake Inhibitors
Health Personnel
Patient Care
Education
Population
Medicine
Traumatic Brain Injury
Interaction
Pharmaceuticals

All Science Journal Classification (ASJC) codes

  • Neuroscience (miscellaneous)
  • Developmental and Educational Psychology
  • Clinical Neurology

Cite this

@article{cc97c841a48542529bcc80a265647b43,
title = "Hypomania induced by herbal and pharmaceutical psychotropic medicines following mild traumatic brain injury",
abstract = "The use of herbal medicines has become a very common practice. While many are safe enough to be available over-the-counter, they may pose risks due to interactions with pharmaceutical medications and effects in specific clinical populations. The case of a female patient with a history of mild traumatic brain injury and resulting depression is presented. She experienced hypomania after adding St John's wort and Ginkgo biloba to her regimen of fluoxetine and buspirone, which remitted after discontinuation of the herbal medicines. Implications for interactions between various psychopharmacologic agents, including herbal medicines and selective serotonin reuptake inhibitors (SSRIs), as well as the need for appropriate patient and health care provider education are discussed.",
author = "Marcello Spinella and Eaton, {Lisa A.}",
year = "2002",
month = "1",
day = "1",
doi = "10.1080/02699050110103319",
language = "English (US)",
volume = "16",
pages = "359--367",
journal = "Brain Injury",
issn = "0269-9052",
publisher = "Informa Healthcare",
number = "4",

}

Hypomania induced by herbal and pharmaceutical psychotropic medicines following mild traumatic brain injury. / Spinella, Marcello; Eaton, Lisa A.

In: Brain Injury, Vol. 16, No. 4, 01.01.2002, p. 359-367.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Hypomania induced by herbal and pharmaceutical psychotropic medicines following mild traumatic brain injury

AU - Spinella, Marcello

AU - Eaton, Lisa A.

PY - 2002/1/1

Y1 - 2002/1/1

N2 - The use of herbal medicines has become a very common practice. While many are safe enough to be available over-the-counter, they may pose risks due to interactions with pharmaceutical medications and effects in specific clinical populations. The case of a female patient with a history of mild traumatic brain injury and resulting depression is presented. She experienced hypomania after adding St John's wort and Ginkgo biloba to her regimen of fluoxetine and buspirone, which remitted after discontinuation of the herbal medicines. Implications for interactions between various psychopharmacologic agents, including herbal medicines and selective serotonin reuptake inhibitors (SSRIs), as well as the need for appropriate patient and health care provider education are discussed.

AB - The use of herbal medicines has become a very common practice. While many are safe enough to be available over-the-counter, they may pose risks due to interactions with pharmaceutical medications and effects in specific clinical populations. The case of a female patient with a history of mild traumatic brain injury and resulting depression is presented. She experienced hypomania after adding St John's wort and Ginkgo biloba to her regimen of fluoxetine and buspirone, which remitted after discontinuation of the herbal medicines. Implications for interactions between various psychopharmacologic agents, including herbal medicines and selective serotonin reuptake inhibitors (SSRIs), as well as the need for appropriate patient and health care provider education are discussed.

UR - http://www.scopus.com/inward/record.url?scp=0036243269&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036243269&partnerID=8YFLogxK

U2 - 10.1080/02699050110103319

DO - 10.1080/02699050110103319

M3 - Article

C2 - 11953006

AN - SCOPUS:0036243269

VL - 16

SP - 359

EP - 367

JO - Brain Injury

JF - Brain Injury

SN - 0269-9052

IS - 4

ER -